Alert archive / Kansas / Wind Advisories in 2015

Wind Advisory 11, NWS Wichita, KS

November 20, 201520 counties in Kansas

NWS Wichita, KS issued this wind advisory at Nov 20, 2015, 9:29 PM CST for 20 counties in Kansas. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 20, 2015, 9:29 PM CST (03:29 UTC)
Expired
Nov 21, 2015, 5:48 AM CST
In force
8 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
391 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

218 
WWUS73 KICT 210329
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
929 PM CST FRI NOV 20 2015

...STRONG NORTHWEST WINDS OVERNIGHT...

KSZ032-033-047>053-067>070-082-083-091>094-098-211200-
/O.NEW.KICT.WI.Y.0011.151121T0329Z-151121T1200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER-
COWLEY-ELK-CHAUTAUQUA-
INCLUDING THE CITIES OF...RUSSELL...SYLVAN GROVE...BEVERLY...
BARNARD...GREAT BEND...ELLSWORTH...WILSON...SALINA...LYONS...
STERLING...MCPHERSON...HILLSBORO...MARION...PEABODY...
COTTONWOOD FALLS...STRONG CITY...HUTCHINSON...NEWTON...
EL DORADO...AUGUSTA...ANDOVER...ROSE HILL...EUREKA...MADISON...
KINGMAN...WICHITA...ANTHONY...HARPER...ATTICA...WELLINGTON...
WINFIELD...ARKANSAS CITY...HOWARD...MOLINE...LONGTON...GRENOLA...
SEDAN...CEDAR VALE
929 PM CST FRI NOV 20 2015

...WIND ADVISORY IN EFFECT UNTIL 6 AM CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM CST SATURDAY.

* WINDS...WILL BE OUT OF THE NORTHWEST AT 25 TO 35 MPH...WITH
  GUSTS UP TO 50 MPH.

* TIMING...SPREADING NORTHWEST TO SOUTHEAST OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
064 
WWUS73 KICT 211012
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
412 AM CST SAT NOV 21 2015

KSZ032-033-047>053-067>070-082-083-091>094-098-211200-
/O.CON.KICT.WI.Y.0011.000000T0000Z-151121T1200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER-
COWLEY-ELK-CHAUTAUQUA-
INCLUDING THE CITIES OF...RUSSELL...SYLVAN GROVE...BEVERLY...
BARNARD...GREAT BEND...ELLSWORTH...WILSON...SALINA...LYONS...
STERLING...MCPHERSON...HILLSBORO...MARION...PEABODY...
COTTONWOOD FALLS...STRONG CITY...HUTCHINSON...NEWTON...
EL DORADO...AUGUSTA...ANDOVER...ROSE HILL...EUREKA...MADISON...
KINGMAN...WICHITA...ANTHONY...HARPER...ATTICA...WELLINGTON...
WINFIELD...ARKANSAS CITY...HOWARD...MOLINE...LONGTON...GRENOLA...
SEDAN...CEDAR VALE
412 AM CST SAT NOV 21 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* WINDS...NORTH 25 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...STRONG WINDS WILL SPREAD EAST OF THE KANSAS TURNPIKE
  EARLY THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KETCHAM
577 
WWUS73 KICT 211148
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
548 AM CST SAT NOV 21 2015

KSZ032-033-047>053-067>070-082-083-091>094-098-211300-
/O.CAN.KICT.WI.Y.0011.000000T0000Z-151121T1200Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER-
COWLEY-ELK-CHAUTAUQUA-
INCLUDING THE CITIES OF...RUSSELL...SYLVAN GROVE...BEVERLY...
BARNARD...GREAT BEND...ELLSWORTH...WILSON...SALINA...LYONS...
STERLING...MCPHERSON...HILLSBORO...MARION...PEABODY...
COTTONWOOD FALLS...STRONG CITY...HUTCHINSON...NEWTON...
EL DORADO...AUGUSTA...ANDOVER...ROSE HILL...EUREKA...MADISON...
KINGMAN...WICHITA...ANTHONY...HARPER...ATTICA...WELLINGTON...
WINFIELD...ARKANSAS CITY...HOWARD...MOLINE...LONGTON...GRENOLA...
SEDAN...CEDAR VALE
548 AM CST SAT NOV 21 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY.

BLUSTERY NORTH TO NORTHWEST WINDS OF 20 TO 25 MPH WILL CONTINUE
THIS MORNING...BUT WIND SPEEDS WILL BEGIN TO DIMINISH BY MID 
MORNING.

$$

KETCHAM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Nov 20, 5:56 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Nov 20, 5:56 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CST FRI NOV 20 2015

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 330 PM CST FRI NOV 20 2015

TONIGHT:
COLD FRONT WILL MOVE THROUGH THE AREA THIS PERIOD WITH WINDS
FLIRTING WITH ADVISORY CRITERIA DURING THE MIDDLE OF THE NIGHT.
WILL HOLD OFF ON WIND ADVISORY DUE TO THE COMBO OF MARGINAL/LOW
END MAGNITUDE...LIMITED DURATION/AREA AND IMPACT RELATIVE TO TIME
OF EVENT. TEMPERATURES DURING THE NIGHT WILL BE DRIVEN SOLELY BY
ADVECTION...WITH CLOUDS/WINDS OFFSETTING PART OF THE COLD AIR
ADVECTION. ALL SIGNS POINT TO PRECIPITATION ENDING AT THE SAME
TIME TEMPERATURES COOL ENOUGH FOR SNOW. GRIDS REFLECT A SLIVER OF
RAIN/SNOW MIX ALONG SOME OF NORTHEAST BORDER OF FORECAST AREA. NO
ACCUMULATION IS EXPECTED.

SAT-SUN:
MUCH COLDER AIR EXPECTED ON SAT-SAT NIGHT...WITH TEMPERATURES
STRUGGLING TO REACH 40 ON SAT. ANTICIPATING TEMPERATURES FALLING
WELL INTO LOWER 20S SAT NIGHT...WITH TEENS POSSIBLE IF WINDS
DIMINISH A BIT MORE THAN CURRENTLY FORECAST. TEMPERATURES DO
REBOUND ON SUN...BUT ANTICIPATING A SLOW WARMUP. TEMPERATURES IN
SOUTHEAST KS MIGHT BE A BIT OPTIMISTIC IF MIXING IS LESS THAN
EXPECTED. MINIMUMS SUN NIGHT WILL BE A BIT WARMER...BUT LIGHT
WINDS/CLEAR SKIES SHOULD ALLOW GOOD RADIATIONAL COOLING.

MON:
INCREASING SOUTH WINDS AND ABUNDANT SUNSHINE SHOULD PUSH
TEMPERATURES WELL INTO THE 50S.

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 330 PM CST FRI NOV 20 2015

CHALLENGING FORECAST WITH POTENTIAL IMPACT TO TRAVEL/HOLIDAY PLANS.
THE FORECAST HINGES ON WESTERN US TROUGH AND TRACK OF RESULTANT
SURFACE LOW...AND THE ARCTIC HIGH POISED ACROSS CANADA/NORTHERN
PLAINS. SIGNIFICANT DIFFERENCES BETWEEN THE SLOWER/DEEPER/CLOSED
LOW ECMWF AND THE WEAKER/MORE PROGRESSIVE GFS. AT THIS
POINT...LEANING MORE TOWARDS THE ECMWF. BOTH MODELS ALLOW COLD AIR
TO MOVE DOWN THE HIGH PLAINS BY MIDWEEK. ECMWF PUSHES A SHORTWAVE
ACROSS THE AREA ON TUE...BUT BOTH SHOWING INCREASING UPPER
DIFFLUENCE BY WED. GIVEN THAT SLOWER ECMWF COULD BE TOO FAST AS
LOW DEEPENS...FRONT NOT ANTICIPATED IN CENTRAL KS UNTIL LATE WED
AFTERNOON OR MORE LIKELY WED NIGHT AT THE EARLIEST. CONFIDENCE IN
SURFACE HIGH/COLD AIR PUSHING FRONT TO THE GULF WITH TROUGH/CLOSED
LOW OVER 4 CORNERS SEEMS A BIT OF A STRETCH. THAT SAID...WILL
HEDGE FORECAST WITH RAIN/SNOW MIX STARTING THU AFTERNOON IN FAR
NORTHERN SECTIONS AND THEN HOLDING RAIN/MIX LINE NEAR TURNPIKE
THROUGH FRI. UNCERTAINTY IN MODEL SOLUTION/TRACK DOES NOT BODE
WELL FOR ACCURACY OF SPECIFIC TRAVEL FORECASTS OR COMPLEX
PRECIPITATION TYPES. ANTICIPATE SIGNIFICANT ADJUSTMENTS OVER THE
NEXT FEW DAYS...SIMILAR TO LAST TWO MAJOR SYSTEMS. -HOWERTON

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 538 PM CST FRI NOV 20 2015

THE MAIN AVIATION CONCERNS THROUGH MUCH OF THIS TAF CYCLE ARE STRONG
NORTH-NORTHWEST WINDS EVENTUALLY IMPACTING ALL TAF SITES ALONG
WITH MVFR CEILINGS ACCOMPANYING THIS WIND SHIFT. A COLD FRONT
PUSHING SOUTHEAST ACROSS THE STATE IS BRINGING THESE STRONG
WINDS...WITH LIFT ALONG THE FRONTAL BOUNDARY EXPECT MVFR CEILINGS
TO FILL IN AS WELL...HOWEVER DUE TO A TURBULENT BOUNDARY LAYER AND
THE DOWNSLOPING COMPONENT TO THE WIND DO NOT EXPECT CEILINGS TO
DROP BELOW MVFR. WINDS HAVE ALREADY SHIFTED NORTH-NORTHWEST AT
KRSL AND KGBD...EXPECT THIS WIND SHIFT TO ARRIVE AT KSLN/KHUT/KICT
OVER THE NEXT FEW HOURS. KCNU WILL BE THE LAST TO SEE THIS WIND
SHIFT AND WITH GOOD LOW-LEVEL MOISTURE FEEDING ACROSS SOUTHEAST
KANSAS AHEAD OF THE FRONTAL BOUNDARY THINKING A BAND OF SHOWERS
WILL EVENTUALLY DEVELOP AND IMPACT KCNU LATER THIS EVENING. EXPECT
THESE STRONG AND GUSTY WINDS TO MAINTAIN THEIR GRIP ON THE REGION
THROUGH THE OVERNIGHT AND MORNING HOURS. EVENTUALLY AS THE PRESSURE
GRADIENT DECREASES FROM WEST TO EAST TOMORROW AFTERNOON...WINDS
WILL GRADUALLY SUBSIDE.

RITZMAN

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    31  41  22  51 /  10   0   0   0
HUTCHINSON      29  40  20  52 /  10   0   0   0
NEWTON          30  40  21  49 /  10   0   0   0
ELDORADO        31  40  21  49 /  20   0   0   0
WINFIELD-KWLD   33  42  22  51 /  20   0   0   0
RUSSELL         27  39  21  52 /  10   0   0   0
GREAT BEND      27  40  21  52 /  10   0   0   0
SALINA          29  40  21  51 /  10   0   0   0
MCPHERSON       29  39  21  51 /  10   0   0   0
COFFEYVILLE     35  42  21  49 /  60  10   0   0
CHANUTE         33  40  21  48 /  60  10   0   0
IOLA            33  39  22  48 /  60  10   0   0
PARSONS-KPPF    34  41  21  49 /  60  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Nov 20, 9:06 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
906 PM CST FRI NOV 20 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-220315-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
906 PM CST FRI NOV 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NORTHWEST WINDS WILL BE SUSTAINED AROUND 30 MPH...WITH GUSTS UP
TO 45 MPH OVERNIGHT...BEHIND A STRONG COLD FRONT RACING SOUTHEAST
ACROSS THE REGION. ADDITIONALLY...SCATTERED SNOW FLURRIES ARE
POSSIBLE AREAWIDE OVERNIGHT...AS COLDER AIR FILTERS SOUTH.
HOWEVER...NO ACCUMULATIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FOR WEDNESDAY
NIGHT AND THURSDAY. A FEW OF THESE COULD BE STRONG.

AFTER A WARM-UP THIS WEEK...CONFIDENCE IS INCREASING THAT MUCH
COLDER AIR WILL ARRIVE BY NEXT FRIDAY AND EXTEND THROUGH THE
WEEKEND. LIGHT WINTRY PRECIPITATION IS POSSIBLE DURING THIS TIME
AS WELL...BUT UNCERTAINTY REMAINS TOO HIGH TO PINPOINT SPECIFICS
AT THIS TIME. STAY TUNED FOR LATER FORECASTS...ESPECIALLY IF YOU
HAVE TRAVEL PLANS OVER THANKSGIVING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

Nearby

Wind Advisories in Kansas, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.